Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 4, 2017, 7:35 PM CDT for Labette County, Montgomery County, Neosho County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2017, 7:35 PM CDT (00:35 UTC)
- Expired
- Apr 4, 2017, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:52 PM CDT | TSTM WND GST 64 | Coffeyville Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 12.5
The text
As transmitted.
952
WUUS53 KICT 050035
SVRICT
KSC099-125-133-050130-
/O.NEW.KICT.SV.W.0036.170405T0035Z-170405T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
735 PM CDT TUE APR 4 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Labette County in southeastern Kansas...
South central Neosho County in southeastern Kansas...
Montgomery County in southeastern Kansas...
* Until 830 PM CDT
* At 732 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Elk City to near Dearing to near
South Coffeyville, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Parsons, Coffeyville, Independence, Cherryvale, Oswego, Chetopa,
Altamont, Edna, Dearing, Mound Valley, Tyro, Liberty, Bolton,
Bartlett, Labette, Parsons Tri City Airport, Lake Parsons, Angola,
Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These thunderstorms produced damage
when they moved through Southern Chautauqua County. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3700 9584 3705 9587 3712 9597 3717 9597
3751 9526 3733 9507 3700 9507
TIME...MOT...LOC 0032Z 246DEG 36KT 3719 9588 3710 9576 3700 9570
HAIL...0.75IN
WIND...70MPH
$$
ES2 follow-up statements
754
WWUS53 KICT 050055
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
755 PM CDT TUE APR 4 2017
KSC099-125-133-050130-
/O.CON.KICT.SV.W.0036.000000T0000Z-170405T0130Z/
Labette KS-Neosho KS-Montgomery KS-
755 PM CDT TUE APR 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR LABETTE...SOUTH CENTRAL NEOSHO AND EASTERN MONTGOMERY COUNTIES...
At 754 PM CDT, severe thunderstorms were located along a line
extending from near Cherryvale to 5 miles northeast of Liberty to 5
miles northwest of Edna, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Parsons, Cherryvale, Oswego, Chetopa, Altamont, Edna, Mound Valley,
Liberty, Bartlett, Labette, Parsons Tri City Airport, Lake Parsons,
Angola, Dennis, Big Hill Lake, South Mound and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3751 9526 3733 9507 3700 9507 3700 9558
3730 9570
TIME...MOT...LOC 0054Z 246DEG 36KT 3728 9563 3719 9551 3709 9545
HAIL...0.75IN
WIND...70MPH
$$
KETCHAM939
WWUS53 KICT 050134
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
834 PM CDT TUE APR 4 2017
KSC099-125-133-050144-
/O.EXP.KICT.SV.W.0036.000000T0000Z-170405T0130Z/
Labette KS-Neosho KS-Montgomery KS-
834 PM CDT TUE APR 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE...SOUTH CENTRAL NEOSHO
AND EASTERN MONTGOMERY COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3751 9526 3733 9507 3700 9507 3700 9558
3730 9570
TIME...MOT...LOC 0134Z 246DEG 36KT 3744 9518 3735 9506 3725 9500
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:56 PM CDT, 39 minutes earlier.
Area forecast discussion, Apr 4, 6:56 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Wichita KS 656 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CDT Tue Apr 4 2017 Warm advection/isentropic lift ahead of the approaching upper level system, currently over NE NM, has led to mainly showers over Central KS, where main theta-e gradient is located. Approaching wave and increasing diffluence ahead of the low, as it treks mainly straight east along the KS/OK border this afternoon/evening, will lead to increasing showers and embedded thunderstorms across most of srn KS. Already seeing signs of increased convection across SE KS. The main surface low is currently located along the Red River in OK, with the warm front situated from the low NE towards the AR/MO border. Seeing some northward movement of the warm front as this low approaches, but currently Hi-res short term models suggest that the warm front will not make as far north as previously thought, keeping most of SE KS on the cool side of the front. This will limit the chances of surface based convection making it into SE KS late this afternoon into early this evening. This would reduce the tornado threat for SE KS as the surface based instability stays further south. Southeast KS isnt completely out of the woods, when it comes to a severe threat, as elevated supercell thunderstorms will still be possible until early this evening, with increasing effective bulk shear of 50-70 kts and good directional shear just to the north of the main surface low, due to surface winds out of the east- northeast. MUCAPE will be limited (750-100 j/kg), north of the warm front, for a very large hail threat, but still could see a few severe storms with hail up to half dollar size. This upper system looks a little stronger than the one just exiting the area, with precipitable water values of 100 percent of normal suggesting another round of moderate rainfall for the area, with some areas picking up an additional 1.00-1.25 inches. Think some of the heaviest rainfall will occur this evening and tonight, between highway 50 and highway 54/400. This may lead to some localized flooding in flood prone areas and additional rises on streams and rivers overnight. Prefer to hold off on any kind of flood watch, as most 3 hr flash flood guidance numbers are over 2 inches. Expect wraparound showers in the main deformation zone to linger across portions of Central and South Central KS until the early morning hours Wed, as the upper level storm system makes quick progress to the east. As system exits the area by Wed afternoon, upper ridging will move into the northern plains, which will lead to cooler air spilling into the area from the north for Wed, as mid level flow shifts to the NW. This NW flow pattern will lead to a a brisk day on Wed with a drying out period for Wed night through at least Sat for the forecast area. Could see the chilly temps continue for at least Wed night and early Thu, with some areas seeing min temps fall into the mid to upper 30s for Thu morning as the ridge axis moves overhead. This may lead to a chance of patchy frost for most of Central KS for Thu morning. Given the early start to the growing season, will have to keep an eye on this for possible frost headlines. Ketcham .LONG TERM...(Friday through Tuesday) Issued at 309 PM CDT Tue Apr 4 2017 Expect to see a warming trend for Fri/sat as the upper ridge over the northern plains shifts to the east, with lee side troughing leading to southerly flow returning to the plains. Next chance for showers and storms looks to move into the area for Sun afternoon as the next shortwave moves into the plains. Low level moisture will be3 slow to return ahead of this system, which may limit the storm chances to areas east of the KS Turnpike Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 653 PM CDT Tue Apr 4 2017 Low tracking northeast across Northeast OK will keep precipitation across the TAF sites well into the night. Mainly VFR with occasional MVFR ceilings/visibility in heavier rain showers at most location. At this point, do not foresee widespread IFR, although it is possible, especially at KCNU where low level moisture/flow will be weakest. Gusty surface winds will develop with improving ceilings as low departs, with VFR expected at all location by late morning. -Howerton && .FIRE WEATHER... Issued at 309 PM CDT Tue Apr 4 2017 Widespread rain and cool temps will keep the fire danger threat in check for the next few days. Behind the departing wave, strong north and NW winds will be in place for late Tue night through Wed. Dry and seasonal conditions are expected for the end of the week. In addition, recent rains have allowed grasses to green-up, reducing the risk for rapid spreading of fires. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 60 37 62 / 90 10 0 0 Hutchinson 43 59 36 61 / 90 10 0 0 Newton 43 58 36 59 / 90 20 0 0 ElDorado 43 58 37 60 / 90 30 0 0 Winfield-KWLD 44 60 37 62 / 90 10 0 0 Russell 41 59 34 61 / 90 10 0 0 Great Bend 41 59 34 61 / 90 10 0 0 Salina 44 60 35 61 / 90 20 0 0 McPherson 43 59 35 60 / 90 20 0 0 Coffeyville 46 57 39 62 / 90 40 0 0 Chanute 44 56 38 60 / 90 50 10 0 Iola 44 55 38 59 / 90 50 10 0 Parsons-KPPF 45 56 39 61 / 90 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK/PJH FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 3:56 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 PM CDT Tue Apr 4 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 PM CDT Tue Apr 4 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few clusters of thunderstorms are expected to move across south central and southeast Kansas late this afternoon into the early evening hours. A few severe storms are possible over southeast Kansas, mainly southeast of a line from Sedan to Chanute. The main storm threat will be large hail of quarter to half dollar size, between approximately 5 pm and 10 pm. With grounds extremely saturated, persistent rainfall this evening and tonight may cause some minor flooding, and potential rises on streams and rivers, especially for locations prone to poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy frost will be possible early Thursday morning for central Kansas. Storms will return to the forecast for Sunday afternoon and evening for areas east of the Kansas Turnpike with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over extreme Southeast Kansas for Montgomery and Labette counties. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Ketcham
In the hours before
Special weather statement, Apr 4, 6:41 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 PM CDT TUE APR 4 2017
KSZ069-093-050030-
Butler KS-Cowley KS-
641 PM CDT TUE APR 4 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
* Until 730 PM CDT
* At 641 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
east of Mulvane to near Burden...and moving north at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Douglass, Towanda, Benton,
Udall, Leon, Burden, Atlanta, Latham, Rock, Santa Fe Lake, Augusta
Municipal Airport, El Dorado Airport, Winfield City Lake, Beaumont,
El Dorado State Park and El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3791 9715 3779 9653 3756 9653 3721 9682
3739 9715
TIME...MOT...LOC 2341Z 201DEG 39KT 3747 9714 3726 9681
KETCHAMLocal storm report, Apr 4, 6:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 10 E WINFIELD 37.27N 96.79W
04/04/2017 E1.00 INCH COWLEY KS EMERGENCY MNGR
HAIL REPORTED ALONG HIGHWAY 160.
&&
BDKLocal storm report, Apr 4, 7:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 E BURDEN 37.31N 96.74W
04/04/2017 COWLEY KS EMERGENCY MNGR
POWER LINES REPORTED DOWN JUST EAST OF BURDEN.
&&
BDKLocal storm report, Apr 4, 7:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
04/04/2017 E65 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 4, 7:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST SEDAN 37.13N 96.18W
04/04/2017 E70 MPH CHAUTAUQUA KS TRAINED SPOTTER
ESTIMATED 70 MPH WINDS WITH PEA SIZE HAIL COVERING THE
GROUND.
&&
SGSLocal storm report, Apr 4, 7:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST ELK CITY 37.29N 95.91W
04/04/2017 E70 MPH MONTGOMERY KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Elk, Greenwood, Montgomery, Neosho, Wilson and 1 more | 62 min |
| Apr 4, 8:15 PM CDT | River Flood Warning | ICT | Marion | 43 hr |
| Apr 4, 8:26 PM CDT | Areal Flood Warning | ICT | McPherson, Marion | 37 hr |
| Apr 5, 12:55 AM CDT | Areal Flood Warning | ICT | Reno | 12 hr |
| Apr 5, 3:14 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 14 hr |
| Apr 5, 12:44 PM CDT | Areal Flood Warning | ICT | Reno | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.